×

zbMATH — the first resource for mathematics

The second main theorem for small functions and related problems. (English) Zbl 1203.30035
In this outstanding paper the author proves a Nevanlinna truncated second main theorem for \(q\) small functions and the height inequality for the case of curves over function fields, which is a generalization of a conjecture posed by P. Vojta. A fundamental role is played by Ahlfors’ theory of covering surfaces and the moduli space of \(q\)-pointed stable curves of genus zero as a target space.
From the introduction: One of the most interesting results in value distribution theory is the defect relation obtained by R. Nevanlinna: If \(f\) is a non-constant meromorphic function on the complex plane \(\mathbb C\), then for an arbitrary collection of distinct \(a_1,\dots, a_q\in\mathbb P^1\), the following defect relation holds: \[ \sum_{i=1}^q(\delta(a_i, f)+\theta(a_i, f)) \leq 2. \tag{1.1} \]
Here, as usual in Nevanlinna theory, the terms \((\delta(a_i, f)\) and \(\theta(a_i, f)\) are defined by \[ \delta(a_i, f)=\liminf_{r\to\infty}\left(1-\frac{N(r,a_i,f)}{T(r,f)}\right), \] \[ \theta(a_i, f) = \liminf_{r\to\infty}\frac{N(r, a_i, f) - \overline N(r, a_i, f)}{T(r,f)}, \] and hence satisfy \(0\leq \delta(a_i, f)\leq 1\) and \(0\leq \theta(a_i,f)\leq 1\). For the definitions of the terms \(T(r, f)\), \(N(r, a_i, f)\) and \(\overline N(r, a_i, f)\) are as usual.
A problem, suggested by Nevanlinna, is whether the defect relation is still true when we replace the constants \(a_i\) by an arbitrary collection of distinct small functions \(a_i\) with respect to \(f\). Here we say that a meromorphic function \(a\) on \(\mathbb C\) is a small function with respect to \(f\) if a satisfies the condition \(T(r, a)=o(T(r, f))\) as \(r\to\infty\). Nevanlinna pointed out that the case \(q=3\) for this question is valid, because we may reduce the problem to the case that \(a_1, a_2\) and \(a_3\) are all constants by using a Möbius transform. But for the case \(q>3\), this method does not work.
Later, N. Steinmetz [J. Reine Angew. Math. 368, 134–141 (1986; Zbl 0598.30045)] and C. F. Osgood [J. Number Theory 21, 347–389 (1985; Zbl 0575.10032)] proved that \(\sum_{i=1}^q(\delta(a_i, f)\leq 2\) for distinct small functions \(a_i\). Their methods, which may be regarded as generalizations of Nevanlinna’s original proof of (1.1), are based on the consideration of differential polynomials in \(f\) and \(a_i\), \(1 \leq i\leq q\). Though Nevanlinna used only the first-order derivative of \(f\), Steinmetz and Osgood used higher-order derivatives of \(f\). Hence the truncation level of the counting function is greater than one in general.
However, it is hoped that the generalization of (1.1) for small functions is true with the form including the term \(\theta(a_i, f)\). In this paper, we give a solution for this problem by the following theorem.
Theorem 1. Let \(Y\) and \(B\) be Riemann surfaces with proper, surjective holomorphic maps \(\pi_Y: Y\to\mathbb C\) and \(\pi_B: B\to\mathbb C\). Assume that \(\pi_Y\) factors through \(\pi_B\), i.e., there exists a proper, surjective holomorphic map \(\pi: Y\to B\) such that \(\pi_Y= \pi_B\circ\pi\). Let \(f\) be a nonconstant meromorphic function on \(Y\). Let \(a_1, \dots,a_q\) be distinct meromorphic functions on \(B\). Assume that \(f\neq a_i\circ\pi\) for \(i = 1,\dots, q\). Then for all \(c>0\), there exists a positive constant \(C(\varepsilon)>0\) such that the following inequality holds:
\[ (q-2-\varepsilon)T(r, f) \leq \sum_{i=1}^q \overline N(r, a_i\circ\pi, f)+N_{\text{ram}\,\pi_Y} (r)+C(\varepsilon) \left(\sum_{i=1}^q (T(r,a_i)+N_{\text{ram}\,\pi_B} (r)\right)\;\|.\tag{1.2} \]
Here the symbol \(\|\) means that the stated estimate holds when \(r\notin E\) for some exceptional set \(E\subset \mathbb R_{>0}\) with \(\int_E d \log \log r < \infty\). The term \(N_{\text{ram}\,\pi_Y} (r)\) counts the ramification points of \(\pi_Y\). In the case \(Y=\mathbb C\) and \(\pi_Y=\text{id}_{\mathbb C}\), we have \(N_{\text{ram}\,\pi_Y} (r)=0\). Similarly for \(N_{\text{ram}\,\pi_B}(r)\).
Theorem 2 gives an algebraic version, in which the domains of the functions considered are compact Riemann surfaces.
A generalization to the results of this paper are given in Int. J. Math. 17, No. 4, 417-440 (2006; Zbl 1101.30031).

MSC:
30D35 Value distribution of meromorphic functions of one complex variable, Nevanlinna theory
14G05 Rational points
14G25 Global ground fields in algebraic geometry
11J97 Number-theoretic analogues of methods in Nevanlinna theory (work of Vojta et al.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] [A]Ahlfors, L., Zur Theorie der Überlagerungsflächen.Acta Math., 65 (1935), 157–194. · Zbl 0012.17204 · doi:10.1007/BF02420945
[2] [C]Chuang, C.-T., Une généralisation d’une inégalité de Nevanlinna.Sci. Sinica, 13 (1964), 887–895. · Zbl 0146.10202
[3] [D]Drasin, D., Meromorphic functions: progress and problems, inProceedings of the International Congress of Mathematicians, Vol. 2 (Zürich, 1994), pp. 828–835. Birkhäuser, Basel, 1995. · Zbl 0846.30024
[4] [E]Erëmenko, A. È., Meromorphic solutions of algebraic differential equations.Uspekhi Mat. Nauk, 37:4 (1982), 53–82 (Russian); English translation inRussian Math. Surveys, 37:4 (1982), 61–95.
[5] [ES]Erëmenko, A. È. &Sodin, M. L., The value distribution of meromorphic functions and meromorphic curves from the point of view of potential theory.Algebra i Azaliz, 3 (1991), 131–164 (Russian); English translation inSt. Petersburg Math. J., 3 (1992), 109–136.
[6] [FW]Frank, G. &Weissenborn, G., On the zeros of linear differential polynomials of meromorphic functions,Complex Variables Theory Appl., 12 (1989), 77–81.
[7] [FP]Fulton, W. &Pandharipande, R., Notes on stable maps and quantum cohomology, inAlgebraic Geometry (Santa Cruz, CA, 1995), pp. 45–96, Proc. Sympos. Pure Math., 62:2. Amer. Math. Soc., Providence, RI, 1997. · Zbl 0898.14018
[8] [HarX]Hartshorne, R.,Algebraic Geometry, Graduate Texts in Math., 52, Springer-Verlag, New York-Heidelberg, 1977.
[9] [Hay]Hayman, W. K.,Meromorphic Functions, Clarendon Press, Oxford, 1964.
[10] [Ke]Keel, S., Intersection theory of moduli space of stablen-pointed curves of genus zero.Trans. Amer. Math. Soc., 330 (1992), 545–574. · Zbl 0768.14002 · doi:10.2307/2153922
[11] [Kn]Knudsen, F. F., The projectivity of the moduli space of stable curves, II. The stacksM g,n .Math. Scand., 52 (1983), 161–199. · Zbl 0544.14020
[12] [KM]Kollár, J. &Mori, S.,Birational Geometry of Algebraic Varieties. Cambridge Tracts in Math., 134. Cambridge Univ. Press, Cambridge, 1998. · Zbl 0926.14003
[13] [L]Lang, S.,Number Theory, III.Diophantine Geometry. Encyclopaedia Math. Sci., 60. Springer-Verlag, Berlin, 1991.
[14] [LC]Lang, S. &Cherry, W.,Topics in Nevanlinna Theory. Lecture Notes in Math., 1433. Springer-Verlag, Berlin, 1990. · Zbl 0709.30030
[15] [Ma]Manin, Yu. I.,Frobenius Manifolds, Quantum Cohomology, and Moduli Spaces. Amer. Math. Soc. Colloq. Publ., 47. Amer. Math. Soc., Providence, RI, 1999.
[16] [Mi]Minda, C. D., Regular analytic arcs and curves.Colloq. Math., 38 (1977), 73–82. · Zbl 0399.30031
[17] [Ne1]Nevanlinna, R.,Le théorème de Picard-Borel et la théorie des fonctions méromorphes. Gauthier-Villars, Paris, 1929.
[18] [Ne2]–,Analytic Functions, Grundlehren Math. Wiss., 162. Springer-Verlag, New York-Berlin, 1970. · Zbl 0199.19801
[19] [No1]Noguchi, J., Meromorphic mappings of a covering space overC m into a projective variety and defect relations.Hiroshima Math. J., 6 (1976), 265–280. · Zbl 0338.32016
[20] [No2]–, Nevanlinna-Cartan theory over function fields and a Diophantine equation.J. Reine Angew. Math., 487 (1997), 61–83. · Zbl 0880.11049 · doi:10.1515/crll.1997.487.61
[21] [NoO]Noguchi, J. &Ochiai, T.,Geometric Function Theory in Several Complex Variables. Transl. Math. Monogr., 80. Amer. Math. Soc., Providence, RI, 1990. · Zbl 0713.32001
[22] [O]Osgood, C. F., Sometimes effective Thue-Siegel-Roth-Schmidt-Nevanlinna bounds, or better.J. Number Theory, 21 (1985), 347–389. · Zbl 0575.10032 · doi:10.1016/0022-314X(85)90061-7
[23] [Sa]Sauer, A., Deficient rational functions and Ahlfors’s theory of covering surfaces.Ark. Mat., 39 (2001, 151–155. · Zbl 1021.30029 · doi:10.1007/BF02388796
[24] [St]Steinmetz, N., Eine Verallgemeinerung des zweiten Nevanlinnaschen Hauptsatzes.J. Reine Angew. Math., 368 (1986), 131–141. · Zbl 0598.30045
[25] [V1]Vojta, P.,Diophantine Approximations and Value Distribution Theory. Lecture Notes in Math., 1239, Springer-Verlag, Berlin, 1987. · Zbl 0609.14011
[26] [V2]–, On algebraic points on curves,Compositio Math., 78 (1991), 29–36. · Zbl 0731.14015
[27] [V3]–, A more generalabc conjecture.Internat. Math. Res. Notices, 1998 (1998), 1103–1116. · Zbl 0923.11059 · doi:10.1155/S1073792898000658
[28] [Y1]Yamanoi, K., A proof of the defect relation for small functions. Preprint, 2002.
[29] [Y2]–, Defect relation for rational functions as targets.Forum Math., 17 (2005), 169–189. · Zbl 1097.30032 · doi:10.1515/form.2005.17.2.169
[30] [Z]Zaîdenberg, M. G., Families of curves and hyperbolicity.Teor. Funktsiî Funktsional. Anal. i Prilozhen., 53 (1990), 26–43 (Russian); English translation inJ. Soviet Math., 58 (1992), 510–520.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.